July 30, 2018 at 11:42 pm #89843carlz88Participant
Hi all, I’m new here so apologies in advance if I lack forum etiquette!
Diagnosed ADHD few days ago, psych prescribed me Dex and I’m having an awful time. Feel a bit of a ‘high’ when it kicks in (anxious, edgy high – not particularly nice) which lasts an hour or so before it starts wearing off, where I’m left feeling even more sketchy, paranoid, anxious, difficult talking properly (brain not working) and tired. I have no interest in doing anything, and struggle with even simple tasks like folding clothes as it’s too confusing to work out the different piles for each of us and even typing this post is proving very difficult to think and type (I’m sure you can tell!). I’m also left feeling like I want more when it wears off, just to take away the bad feeling. This is happening after each 5mg (twice day) and went up to 10mg twice day today as prescribed, and feeling much the same, maybe slightly less negative feelings but more lost and not myself. Also not sleeping at night and never have any trouble sleeping. I called pharmicist today and she suggested sticking it out just back to 5mg twice day for a while. So my question is, has anyone had a similar experience first days taking their meds, but it ended up getting better? And if so how long did this last? Not sure I can continue functioning like this for much longer! Thank you!
July 31, 2018 at 9:00 am #89854JBoomParticipant
Be patient! It can take a long time to get the right medication at the right dose. There are no charts to follow based on height and weight like many medications. This one depends on many factors unique to you. Keep sharing your experience with the doc, and follow the directions given with patience. Give yourself time to adjust to each new dose (or medication) before you dismiss it.
I’ve been at it since February and still haven’t landed on the right treatment.
July 31, 2018 at 10:23 am #89868bucklipeParticipant
My friend’s son had a tough time getting his meds adjusted and just gave up. Unfortunately he has no relief from his condition.
I was prescribed Adderall for my “Inattentive ADD” and it worked for a while.
After about six months it overstimulated some section of my brain and I was a bit of an ass in my lack of patience, etc.
We tried a few other meds and eventually settled on Nuvigil. It has been working well for me.
My point is, keep at it. You know how you feel and those around you be will tell you how you are acting. Keep your doctor informed on both fronts and keep trying, it is worth it! When things are right life is easier.
You are worth it!
- This reply was modified 2 years, 10 months ago by bucklipe.
July 31, 2018 at 1:27 pm #89895Penny WilliamsKeymaster
There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. And Dex is really a category of it’s own, even though it’s not categorized separately. This means you likely need to try a different type of stimulant medication.
Here’s more detail on how medication works and how to get the right med and dosage:
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
July 31, 2018 at 7:05 pm #89949webcammyParticipant
Firstly, I better just say that I’m not a doctor or anything close to one, but this is my personal experience with stimulants and some things that I would suggest you might want to try or discuss with your doctor.
I have tried both types of stimulants and found that I was less jittery on the dexamfetamine (Possibly due to the fact that it has a small effect on serotonin), but like someone has already said, everyone is different when it comes to these type of medications. I’ve experienced exactly the same symptoms that you’ve described with methylphenidate. As you say, they can be quite “moreish” as well and the “come down” can be pretty awful. I tend to get what I call “Rebound ADD” when they wear off which is 10 times worse than baseline ADD!
They should try and find the lowest effective dose that works for you but doesn’t overstimulate you (due to the fact that you may eventually start to build up a tolerance to them which means that they can become less effective over time). It takes a bit of experimentation though and I’ve found that a lot of doctors don’t like to keep switching meds, but if they are a decent doctor then they should work with you and listen to your feedback. You might possibly find that you get on better with an extended release med, such as Vyvanse, rather than the instant release ones as they tend to not make you so “high” and the “come down” is more gradual. I don’t know if the cost is an issue for you though? I live in the UK so am lucky enough that I don’t have to pay anything for any of my medications.
I have found that if I take a decent magnesium supplement (Magnesium Citrate or Chelated Magnesium) that it helps to take the edge off a bit. If you do some digging around online you’ll find that there’s plenty of other supplements (Valerian, Lemon Balm etc) that you can safely take with stimulants that can help reduce some of the side effects and possibly help you get a decent nights sleep. On the subject of sleep, I was prescribed some melatonin (which is a natural hormone/neurotransmitter produced by the body). I found it somewhat helpful for a while, but it sometimes made me feel a bit groggy in the mornings. I believe you can buy Melatonin OTC in the USA.
Additionally, you might want to discuss with your doctor getting a small dose of a benzodiazepine, such as lorazepam (Although I’m told that you shouldn’t really take them long term). Buspirone is possibly a better (and safer) option though if the anxiety becomes a real problem for you.
I also take Citalopram 20mg which takes the edge off the anxiety/jitteriness a bit. If they did decide to put you on an SSRI though, you have to be careful which one it is. Some don’t mix well with amphetamine (e.g. prozac/fluoxetine) due to the way they are metabolised which can cause the amphetamine to build up in your body and make things even worse. A lot of doctors don’t seem to know about this interaction or just don’t take it in to consideration when prescribing anti-depressants with stimulants. I found out the hard way when I developed a mild case of serotonin syndrome after I was put on trintellix and vyvanse and was also supplementing with Rhodiola Rosea. On that note, be careful about which (if any) supplements you may decide to take, there are certain ones you should almost certainly avoid (5HTP, Rhodiola Rosea and St Johns Wort being the main ones I can think of off the top of my head). You should obviously discuss it with your doctor as well before you start taking anything on top of the stimulants.
Anyway, I hope I haven’t scared you off! Stimulants are apparently really helpful for most people with ADHD (they’ve helped me greatly!), but it helps if you can find a decent doctor who will experiment a bit to find the right formulation and dosage. Despite some of the scare-mongering you might see online about them, I believe that stimulants are probably safer than paracetamol or aspirin if they’re taken properly and not abused. They wouldn’t give them to 5 year olds otherwise!
Hopefully at least some of what I’ve said is helpful and I haven’t just confused you! I would definitely try the magnesium, if nothing else, as it won’t do you any harm even if it doesn’t help and it’s quite cheap to buy.
Good luck with it all!
August 2, 2018 at 7:44 pm #90162Mimi_cParticipant
I have a bad experienced with methylphenidate.i feel like the medication ingredients are weak.That’s what i have been trying to explain to my doctor.So I asked him to give me effective one’s like methamphetamines/or amphetamines whatever it is,he don’t want to hear me out.I just want to know if someone you know die of taking those classes of medication?is it not safe that he doesn’t want to prescribed it to me?
August 3, 2018 at 9:13 am #90173webcammyParticipant
Presumably there’s been many deaths from people who have abused amphetamine. But as far as I know it’s very rare for anyone to die from taking them as prescribed and at clinical doses. The only cases of people dying that I’ve read about relate to patients that had a genetic heart murmur of some sort, and as I said, I think it’s only been a very small number of deaths. They must be pretty safe if they give them to kids as young as 5! I had no end of trouble trying to find a GP that would prescribe me any sort of stimulant. Which country do you live in? If you’re in the UK then I can probably give you some help in how to go about getting the right treatment and medicine.
August 3, 2018 at 10:32 am #90182JBoomParticipant
Yes, stimulant medication is very safe. Much safer, in fact, than having untreated ADHD where your chances of early death double over non-ADHD peers.
Even among the non-ADHD groups that use it recreationally, it’s safer than cigarettes and alcohol. The thing that makes it dangerous, is using it when you have a pre-existing heart condition. Many people who have heart conditions don’t know they have heart conditions, so using stimulant medication without a doctor checking you out first can be very risky. Thus, you need a prescription for it.
The bad reputation of stimulant medication comes from ignorance and an aversion to treating mental disorders with medication in general. It’s the false dichotomy of “natural” vs. “artificial.” And when it comes to the brain, laymen want to believe that everyone’s brain is perfect and problems can be overcome with willpower.
You must be logged in to reply to this topic. Login